Prolonged use of phenothiazines is associated with pigmentation of the cornea, conjunctiva and retina; lens opacities and potentially blinding condition of retinitis pigmentosa have been reported.
Factors which increase risk
The risk of harm from antimuscarinic effects is increased in patients with angle-closure (‘narrow-angle’) glaucoma.
The risk of pigmentation in the eye and lens opacities is likely to increase with higher doses of phenothiazines and the duration of use.
Initiating treatment with a low dose of an antipsychotic can help to avoid excessive antimuscarinic effects; the dose can be increased as tolerance3 develops.
Patients should be advised to report changes to eye coloration and any visual difficulty so as to identify any adverse effects as early as possible.
- Reduction or blocking of the effects of parasympathetic nerves; antimuscarinic effects include dry mouth, difficulty swallowing, blurred vision, confusion, palpitations, constipation, and urine retention↩
- Prolonged, abnormal increase in the size of the pupil of the eye↩
- Tolerance follows repetitive exposure to a drug, leading to a reduction of the pharmacological effect of that drug↩